Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 11, NWS Pueblo, CO

March 28, 2024Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this red flag warning at Mar 28, 2024, 2:43 PM MDT for Baca County, Las Animas County, Colorado. It took effect at Mar 29, 2024, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 2:43 PM MDT (20:43 UTC)
In effect from
Mar 29, 2024, 11:00 AM MDT
Expired
Mar 29, 2024, 7:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS85 KPUB 282043
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
243 PM MDT Thu Mar 28 2024

COZ233-237-291245-
/O.UPG.KPUB.FW.A.0010.240329T1700Z-240330T0100Z/
/O.NEW.KPUB.FW.W.0011.240329T1700Z-240330T0100Z/
/O.NEW.KPUB.FW.A.0011.240330T1700Z-240331T0100Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
243 PM MDT Thu Mar 28 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
233 AND 237...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 233 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 7 PM MDT Friday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for gusty winds and low
relative humidity is in effect from Saturday morning through
Saturday evening. The Fire Weather Watch for Friday is no longer 
in effect.

* Affected Area...Fire Weather Zones 233 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
888 
WWUS85 KPUB 290941
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
341 AM MDT Fri Mar 29 2024


COZ233-237-300145-
/O.UPG.KPUB.FW.A.0011.240330T1700Z-240331T0100Z/
/O.NEW.KPUB.FW.W.0012.240330T1700Z-240331T0100Z/
/O.CON.KPUB.FW.W.0011.240329T1700Z-240330T0100Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
341 AM MDT Fri Mar 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 233 AND 237...
...RED FLAG WARNING HAS 
BEEN ISSUED FROM 11 AM TO 7 PM MDT SATURDAY FOR GUSTY WINDS AND 
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 233 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 7 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 233 and 237.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
243 
WWUS85 KPUB 292056
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
256 PM MDT Fri Mar 29 2024

COZ233-237-301300-
/O.NEW.KPUB.FW.A.0012.240331T1700Z-240401T0300Z/
/O.CON.KPUB.FW.W.0011.000000T0000Z-240330T0100Z/
/O.CON.KPUB.FW.W.0012.240330T1700Z-240331T0100Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
256 PM MDT Fri Mar 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
233 AND 237...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 233 AND 237...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 233 AND 237...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Sunday morning through Sunday evening.

* Affected Area...Fire Weather Zones 233 and 237.

* Winds...For the Red Flag Warnings This Afternoon and Saturday, 
  Southwest winds 15 to 20 mph with gusts up to 35 mph. For the 
  Fire Weather Watch on Sunday, Southwest winds at 20 to 30 mph 
  with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ227>232-234>236-301300-
/O.NEW.KPUB.FW.A.0012.240331T1700Z-240401T0300Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
256 PM MDT Fri Mar 29 2024

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 227, 228, 229, 230, 231, 232, 234, 235, AND 236...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Sunday morning through Sunday evening.

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 
  232, 234, 235 and 236.

* Winds...Southwest winds at 20 to 30 mph with gusts up to 45 
  mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
532 
WWUS85 KPUB 300050
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
650 PM MDT Fri Mar 29 2024


COZ233-237-301700-
/O.EXP.KPUB.FW.W.0011.000000T0000Z-240330T0100Z/
/O.CON.KPUB.FW.W.0012.240330T1700Z-240331T0100Z/
/O.CON.KPUB.FW.A.0012.240331T1700Z-240401T0300Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
650 PM MDT Fri Mar 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 233 AND 237...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 233 AND 237...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
233 AND 237...

* Affected Area...Fire Weather Zones 233 and 237.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph for
  Saturday. For the Fire Weather Watch on Sunday, southwest winds
  20 to 30 mph with gusts up to 50 mph.  

* Relative Humidity...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ227>232-234>236-301700-
/O.CON.KPUB.FW.A.0012.240331T1700Z-240401T0300Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
650 PM MDT Fri Mar 29 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 227, 228, 229, 230, 231, 232, 234, 235,
AND 236...

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 
  232, 234, 235 and 236.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 28, 11:36 AM MDT, 3 hours 7 minutes earlier. Its key messages:

  • Relatively quiet and warm weather conditions expected today, though with near to spotty critical fire weather conditions across the plains.
  • Mountain snow increases overnight Thursday, with dry conditions elsewhere.
  • Increasing fire weather conditions Friday into the weekend.
  • Chances for snow continue into next week across the mountains.
  • A new system moves in early next week, bringing cooler, wet conditions to the area.
Area forecast discussion, Mar 28, 11:36 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Thu Mar 28 2024

.KEY MESSAGES...

- Relatively quiet and warm weather conditions expected today,
though with near to spotty critical fire weather conditions across
the plains.

- Mountain snow increases overnight Thursday, with dry conditions
elsewhere.

- Increasing fire weather conditions Friday into the weekend.

- Chances for snow continue into next week across the mountains.

- A new system moves in early next week, bringing cooler, wet
conditions to the area.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 404 AM MDT Thu Mar 28 2024

Today: A relatively quiet Thursday is expected for south central and
southeastern Colorado. A ridge of high pressure will be pushing
eastward, keeping increased subsidence over the region. With the
ridge in place, dry conditions are anticipated for the day, though
an isolated snow shower can't be ruled out along the central
mountains where orographic forcing will slowly increase throughout
the day. In addition to that, near to spotty critical fire weather
conditions are expected across the plains today, as dry air pushes
across the region and winds increase some during the afternoon.
Looking at temperatures, a warm day is in store for much of south
central and southeastern as clear skies prevail and downsloping
southwesterly winds overspread the area. Given all of that, the
plains will warm into the 60s to low 70s, the valleys rising into
the 50s, and the mountains reaching into the mid 20s to 30s.

Tonight: Heading into the overnight hours for Thursday, relatively
quiet weather continues, though with some more mountain snow. The
ridge of high pressure in place during the day Thursday will
continue its trek eastward, with a shortwave following behind it.
While the main core of this wave will stay to the north, enough of
it will pass over the region to bring some modest increases in
forcing. With the uptick in forcing, snow showers will rise in
coverage across the mountains, especially the central mountains,
where forcing will be greatest. Elsewhere across the area though,
dry conditions are anticipated given the strongest forcing/support
will remain further north. As for temperatures, a cool night is
expected. Mostly clear skies will allow for better radiational
cooling, though downsloping westerly winds will bring some warming.
With all of that said, the plains will sink into the 30s, the
valleys cooling into the 20s, and the mountains dropping into the
10s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 404 AM MDT Thu Mar 28 2024

Friday...

West-southwest flow aloft will increase on Friday as the jet passes
over our forecast area. As a result, strong winds will be mixing
down to the surface while downsloping westerly flow dries and warms
most of the plains. As a result, spotty critical fire weather
conditions will be possible during the afternoon hours, most
prevalent over our far southeast counties. However, consistent wind
gusts have been lacking in recent model data, especially over Baca
County. With critical conditions remaining somewhat short-lived,
have not upgraded the Fire Weather Watch with this package.
Temperatures across the plains will be several degrees above normal,
with afternoon highs in the 60s to low-70s. The high valleys will
remain in the 50s.

Saturday-Sunday...

Flow aloft will increase more as we move into the weekend as the
area continues to dry out at the surface. Stronger southwest winds
will result in more consistent critical fire weather conditions on
Saturday for the southeast plains. Humidity will also be a bit lower
along with daytime highs thanks to the generally dry airmass. As an
upper-level trough approaches from the west, winds will further
increase across the entire area on Sunday, and given the persistent
warm and dry conditions Sunday is looking to be our most widespread
fire weather day. Temperatures will also increase a few degrees over
the plains, with some places seeing high temperatures around 80.

Meanwhile, snow will increase over parts of the Continental Divide
Friday and Saturday, and start to spread east to the rest of the
higher terrain as our next system approaches. By Sunday,
precipitation will spread to all of our mountains and valleys, as
well as the Pikes Peak Region/Palmer Divide. The higher elevations
will see snowfall while the lower elevations will only see rain
thanks to warmer temperatures.

Monday Onwards...

Current long-term model guidance still shows a lot of variability
between solutions for next week's system. In general, consensus
shows a broad upper trough moving in from the west coast, but that's
where the similarities largely end. The GFS sends a closed low into
Colorado, while current runs of the EC and Canadian have a more
broad, open wave. Differences in speed and amplitude of the
approaching wave will have a large impact on how much precipitation
we get across the area. The mountains are almost guaranteed to see
some more snow, while the plains vary in precip amounts that will
most likely fall entirely as rain. Additionally, the incoming trough
will bring a cold front with it, which the NBM has dropping Monday's
highs by about 20 degrees out east. However, despite how messy this
system looks between models, the general consensus has it moving
fairly quickly, with temperatures expected to return to near-normal
by midweek at the latest.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1135 AM MDT Thu Mar 28 2024

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS, for the next 24 hours. Southwesterly winds are expected to
increase over the next several hours, with gusts to 30kt at KALS,
24kt at KPUB, and 22kt at KCOS. Other than some few and scattered
mid and upper-level cloud cover, no other appreciable weather is
expected at any of our terminals today. Southwesterly winds increase
again tomorrow, which could possibly bring decreased visibility in
blowing dust to KALS, though confidence is very low at this
time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for COZ233-237.

&&

SHORT TERM...SIMCOE
LONG TERM...GARBEROGLIO
AVIATION...EHR
Hazardous weather outlook, Mar 28, 4:13 AM MDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
413 AM MDT Thu Mar 28 2024

COZ058>089-093>099-291015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
413 AM MDT Thu Mar 28 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated light snow showers are expected over the mountains late
this afternoon and overnight. Showers will increase in coverage
during the overnight hours, with the most widespread snow over the
central mountains. Any snow accumulations will be light, with values
around 1-3 inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible each afternoon
through Sunday, with greatest certainty over the far southeast
plains.

Mountain snow is expected to pick up on Sunday and last through at
least Tuesday. There still exists some uncertainty with the
incoming system, but there is also the chance for some wintry
weather across parts of the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SIMCOE/GARBEROGLIO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:41 PM MDTWinter Weather AdvisoryPUBChaffee, Lake, Saguache33 hr
Mar 28, 2:43 PM MDTFire Weather WatchPUBBaca, Las Animas13 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.